BMJ: ‘Adding a sulfonylurea to metformin looks safer than switching to one’

BMJ: ‘Adding a sulfonylurea to metformin looks safer than switching to one’

July 25 2018 Switching to sulfonylureas in type 2 diabetes has been linked with an increased risk...

Effect of omega-3 or other fatty acids on heart disease is negligible finds Cochrane review

Effect of omega-3 or other fatty acids on heart disease is negligible finds Cochrane review

July 19 2018 Cochrane researchers have published research indicating that omega 3 supplements...

DOACs associated with reduced risk of major bleeding compared to warfarin

DOACs associated with reduced risk of major bleeding compared to warfarin

July 11 2018 Direct oral anticoagulants (DOACs) have been associated with reduced risks of major...

Recorded penicillin allergy associated with increased risk of MRSA and C difficile

Recorded penicillin allergy associated with increased risk of MRSA and C difficile

July 3 2018 People who have a record of penicillin allergy are at an increased risk of developing...

MPS advises of need for better awareness of cauda equina red flag symptoms

MPS advises of need for better awareness of cauda equina red flag symptoms

May 9 2018 The Medical Protection Society is advising doctors of a revision to the NICE Clinical...

  • BMJ: ‘Adding a sulfonylurea to metformin looks safer than switching to one’

    BMJ: ‘Adding a sulfonylurea to metformin looks safer than switching to one’

    Wednesday, 25 July 2018 14:07
  • Effect of omega-3 or other fatty acids on heart disease is negligible finds Cochrane review

    Effect of omega-3 or other fatty acids on heart disease is negligible finds Cochrane review

    Thursday, 19 July 2018 10:36
  • DOACs associated with reduced risk of major bleeding compared to warfarin

    DOACs associated with reduced risk of major bleeding compared to warfarin

    Wednesday, 11 July 2018 13:22
  • Recorded penicillin allergy associated with increased risk of MRSA and C difficile

    Recorded penicillin allergy associated with increased risk of MRSA and C difficile

    Tuesday, 03 July 2018 16:51
  • MPS advises of need for better awareness of cauda equina red flag symptoms

    MPS advises of need for better awareness of cauda equina red flag symptoms

    Wednesday, 09 May 2018 16:01

a alert imageOctober 31 2017

The medicines regulator has issued four drug safety updates (DRU) relating to gabapentin methylprednisolone clozapine isotretinoin.

The MHRA’s warning on gabapentin says the people taking the drug, used in epilepsy and peripheral neuropathic pain, have “a rare risk of severe respiratory depression even without concomitant opioid medicines.” Dose adjustments may be necessary in a number of patient groups: those with compromised respiratory function; respiratory or neurological disease; renal impairment; concomitant use of central nervous system (CNS) depressants; and the elderly.

The warning around methylprednisolone relates to Solu-Medrone 40mg injection. This strength uses lactose produced from cows’ milk as an excipient and may contain trace amounts of milk proteins.

“Do not use injectable methylprednisolone medicines that contain lactose in patients with a known or suspected allergy to cows’ milk,” says the DSU. “If a patient’s symptoms worsen or any new allergic symptoms occur, allergic reaction to cows’ milk proteins should be suspected; stop administration of the product and treat the patient’s condition accordingly.”

Constipation occurring with clozapine needs to be monitored, says the third DSU. The antipsychotic has been associated with varying degrees of impairment of intestinal peristalsis, ranging from “constipation, which is very common, to very rare intestinal obstruction, faecal impaction, and paralytic ileus.”

Particular care is needed in patients who taking other drugs known to cause constipation, in patients with a history of colonic disease or lower abdominal surgery, or in patients aged 60 years and older. Clozapine should not be used in patients with paralytic ileus.

Patients who develop constipation should report it immediately, and health professionals should “actively treat any constipation that occurs.”

The isotretinoin DSU advises that there have been some reports of sexual dysfunction, especially erectile dysfunction and loss of libido, in patients taking oral isotretinoin for severe acne. “The exact incidence of these adverse reactions is unknown but considering the number of patients in the UK taking the medicine, reports are understood to be rare,” says the MHRA.

For all drugs, the MHR is asking that any suspected adverse reactions be reported using eth Yellow Card scheme.

Links:
MHRA DSU on gabapentin           
MHRA DSU on methylprednisolone           
MHRA DSU on clozapine                 
MHRA DSU on isotretinoin            
Yellow Card scheme         

 

Clinical News

July 27 2018 Adolescent boys will be offered the human papilloma virus (HPV) vaccine to protect them from cancer, the Department of Health and Social Care has announced.
July 20 2018 Doctors are being reminded to ensure that any patient or other records which may be relevant to the UK Infected Blood Inquiry are not destroyed. Earlier this month, the Inquiry’s Chair, Sir...